Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 330, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2023, 3:56 AM CDT for Iron County, Madison County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 3:56 AM CDT (08:56 UTC)
- Expired
- Aug 4, 2023, 4:45 AM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO
The radar
The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:12 AM CDT | TSTM WND DMG | 4 Ese Saco, MO | Black River Electric COOP has several broken poles in the southern half of Madison County and numerous outages. Time estimated from radar. |
| Aug 4, 4:16 AM CDT | TSTM WND DMG | 2 Ne Buckhorn, MO | Corrects previous tstm wnd dmg report from 2 NE Buckhorn. County dispatch reported trees down across Highway M near CR 301. Time estimated from radar. |
| Aug 4, 4:16 AM CDT | TSTM WND DMG | 2 Ne Buckhorn, MO | County dispatch reported trees down across Highway M near CR 301. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2201 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
298
WUUS53 KLSX 040856
SVRLSX
MOC093-123-040945-
/O.NEW.KLSX.SV.W.0330.230804T0856Z-230804T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
356 AM CDT Fri Aug 4 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Iron County in southeastern Missouri...
Southwestern Madison County in southeastern Missouri...
* Until 445 AM CDT.
* At 356 AM CDT, a severe thunderstorm was located near Glover,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Annapolis, Buckhorn, Glover, Saco, Des Arc, Sabula, Chloride,
Hogan, and Vulcan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9077 3752 9077 3757 9035 3732 9023
3732 9055 3727 9055 3727 9074
TIME...MOT...LOC 0856Z 330DEG 27KT 3746 9064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble3 follow-up statements
388
WWUS53 KLSX 040910
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
410 AM CDT Fri Aug 4 2023
MOC093-123-040945-
/O.CON.KLSX.SV.W.0330.000000T0000Z-230804T0945Z/
Iron MO-Madison MO-
410 AM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN IRON AND SOUTHWESTERN MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...
At 409 AM CDT, a severe thunderstorm was located near Saco, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buckhorn, Glover, Saco, Des Arc, Sabula, Chloride, and Vulcan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9072 3752 9061 3755 9034 3732 9023
3732 9055 3727 9055 3727 9066
TIME...MOT...LOC 0909Z 321DEG 29KT 3738 9052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble010
WWUS53 KLSX 040929
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
429 AM CDT Fri Aug 4 2023
MOC093-123-040945-
/O.CON.KLSX.SV.W.0330.000000T0000Z-230804T0945Z/
Iron MO-Madison MO-
429 AM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN IRON AND SOUTHWESTERN MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...
At 429 AM CDT, a severe thunderstorm was located over Buckhorn,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buckhorn, Saco, and Des Arc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3745 9064 3750 9032 3732 9023 3732 9055
3727 9055 3727 9065
TIME...MOT...LOC 0929Z 339DEG 24KT 3731 9032
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble827
WWUS53 KLSX 040939
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
439 AM CDT Fri Aug 4 2023
MOC093-123-040949-
/O.EXP.KLSX.SV.W.0330.000000T0000Z-230804T0945Z/
Iron MO-Madison MO-
439 AM CDT Fri Aug 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON AND
SOUTHWESTERN MADISON COUNTIES IN SOUTHEASTERN MISSOURI WILL EXPIRE AT
445 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3745 9064 3750 9032 3732 9023 3732 9055
3727 9055 3727 9065
TIME...MOT...LOC 0939Z 330DEG 27KT 3724 9027
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:56 AM CDT, 0 minutes earlier.
Area forecast discussion, Aug 4, 3:56 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
356 AM CDT Fri Aug 4 2023
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 344 AM CDT Fri Aug 4 2023
An active pattern continues for the next several days, with multiple
opportunities for additional showers and thunderstorms...including
the potential for strong/severe storms and flash flooding at
times. A few highlights:
1) Another round of NW/SE oriented thunderstorms is underway across
central/southeast Missouri early this morning. The primary hazard is
once again flash flooding, but localized damaging wind gusts and
large hail will be possible.
2) Additional rounds of showers and thunderstorms are expected
between this evening and late Sunday night, but confidence is low
regarding the when and where. While we don't expect to see the same
type of training thunderstorms that we've seen the past few days,
localized flash flooding will remain possible, with an increasing
potential for strong or severe storms...particularly Sunday
afternoon and evening.
3) Monday/Tuesday remain likely to be mild and largely dry.
4) An active pattern returns mid week and may continue through the
end of the week.
As mentioned previously, showers and thunderstorms have once again
developed early this morning across central and southeast Missouri,
initially near and just south of the I-70 corridor. In what feels
very much like a broken record, thunderstorms have developed along
the nose of a strengthening low level jet and north of a surface
stationary front, with storm motions from WNW to ESE that will allow
for echo training in some locations. Once again the thermodynamic
environment is very favorable for efficient rainfall production,
with precipitable water values ranging from 2 to 2.25 inches
present along and north of the front thanks to convergence and
moisture pooling. Surface observations indicate that dewpoints are
well into the 70s and even approaching 80 degrees in this area,
and the 00Z sounding at SGF measured a PWAT value of 2.12 inches.
While thunderstorms have not become particularly well organized yet,
rain rates in these thunderstorms have already exceeded 2 inches per
hour within the heavier cores, and have begun to orient themselves
favorably for echo training. As storms continue build in coverage
and strength early this morning, the potential for flash flooding
will increase, especially in the areas that have see exceptionally
high rain totals already over the past few days. In those areas,
flash flooding has the potential to be significant due to the very
high soil moisture that's already in place. Rainfall totals of 2
to 5 inches can be expected, with a limited potential for pockets
of higher amounts as well.
This activity is likely to continue for a few hours after sunrise,
and should diminish before noon as the low-level jet weakens. Since
the primary forcing mechanism for these storms is convergence and
lift from the low level jet overrunning the surface boundary, the
potential for additional thunderstorms in the afternoon is low.
Likewise, as the evening arrives, the potential for another round of
showers and thunderstorms will begin to increase. However, there
will be a few key differences from this morning's setup that make
tonight's forecast a bit less certain. First, the surface boundary
will likely be located slightly farther southwest, which moves the
area of deep moisture convergence farther southwest as well. Not
only this, but there are indications that the low level jet will not
be quite as strong either, which make's tonight's setup less
favorable for another arc of training thunderstorms. Finally, the
biggest wildcard may be the potential for an MCV to move into the
area from the northwest, likely emanating from the convective
complex currently located over central Kansas, with very little
confidence in its timing and track between both CAMs and global-
scale models. HREF guidance slightly favors an evening/overnight
timing, but there remain a few members that cling to a Saturday
morning timeframe. In spite of these timing differences, there is
more agreement among members that this next round is more likely
to be one progressive wave of storms with a reduced potential for
prolonged training. Continued very high moisture content will
maintain the potential for high rain rates and localized flash
flooding over rain-soaked areas, but the threat is not likely to
be as significant as it has been over the past few days.
Meanwhile, the potential for isolated damaging wind gusts
remains possible, particularly if this wave of storms arrives as a
forward-propagating MCV. In addition to modest instability of
around 1500-2000 J/kg of MUCAPE, around 30 to 40 kt of 0-6km
shear is likely to be present within a belt of enhanced westerlies
aloft, with the potential for a local enhancement from the
aforementioned MCV. The potential for thunderstorms may continue
into the afternoon Saturday as well, with a slight preference for
southeast Missouri and southwest Illinois, but timing/coverage
confidence is very low.
BRC
.LONG TERM... (Saturday Night through Thursday)
Issued at 344 AM CDT Fri Aug 4 2023
An active pattern will continue through at least Sunday night thanks
to a persistent zonal flow pattern, along with the arrival of a more
robust shortwave and cold front Sunday. While timing and location
details remain tough to pin down at this stage, the potential for
localized flash flooding will persist, and the threat of strong or
severe storms may even increase slightly thanks to the added forcing
from the aforementioned shortwave and front.
Overnight Saturday, another round of nocturnal convection will be
possible, again potentially with the assistance of a remnant MCV,
although confidence is low regarding this potential. Broadly
speaking though, wind shear is expected to slowly increase ahead of
an advancing shortwave, so if enough instability can be maintained
overnight the potential for at least isolated severe storms will
persist through the night Saturday.
On Sunday, the aforementioned shortwave is expected to move across
the Upper Mississippi Valley, sending a cold front south and into
the area. Along and ahead of this front, confidence is increasing
that another round of thunderstorms will develop sometime Sunday
afternoon, although it's unclear yet whether this will occur in our
local area or not. The biggest source of uncertainty is the timing
of the front, as a faster progression may carry the unstable warm
sector east of the area before storms initiate. However, while there
remains quite a bit of spread among ensemble members, most members
do keep the front within our CWA by mid afternoon, leaving open the
potential for local thunderstorms. Meanwhile, considering the
likelihood of a seasonally strong belt of mid-level westerlies (40
to 55 kt between 500-700 mb) and ample instability in the warm
sector, the potential will exist for these storms to be strong or
severe. In fact, Sunday afternoon will likely feature the highest
potential ceiling for severe thunderstorms, although it remains to
be seen whether ingredients will come together to realize this
potential.
As the cold front moves southeast of the area late Sunday, a milder,
drier airmass is expected to filter into the area, likely resulting
in pleasant and largely dry conditions Monday and Tuesday. While it
isn't 100 percent certain that both of these days will be completely
dry, only a handful of ensemble members produce any precipitation
during this period, leading to increased confidence. This is likely
to be short-lived, though, as longer range guidance continues to
suggest that an active northwest flow pattern will resume from mid
to late week.
BRC
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1046 PM CDT Thu Aug 3 2023
Patchy light rain showers and patchy MVFR stratus was located from
central MO into the St. Louis area at 0330z. Some of this patchy
stratus may persist a bit after 06z, otherwise we are still
anticipating a big uptick in showers and storms during the
overnight hours. Things look like they will get started a little
later than earlier thinking. Sometime between 06-07z a complex of
thunderstorms is expected to develop across central MO, elongate
and shift southeastward through the overnight hours. KJEF and KCOU
have the highest potential for thunderstorm impacts, while
thunderstorms may stay just southwest of the St. Louis terminals
and they will just have showers. In the wake of this activity,
around 10z, MVFR flight conditions due to stratus/fog will develop
and persist into mid-late morning with conditions improving to
VFR by 18z.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for Boone MO-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO.
IL...Flood Watch until 9 AM CDT this morning for Monroe IL-Randolph
IL.
&&
WFO LSXHazardous weather outlook, Aug 3, 8:16 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 816 PM CDT Thu Aug 3 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-050130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 816 PM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected across portions of central and southeast Missouri and southwest Illinois into early Friday morning. Locally heavy rainfall with the storms could produce flash flooding. A few storms could also be severe with damaging winds and large hail as the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day through Monday. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Spotters are asked to relay any severe weather or flooding reports, and rainfall amounts of 2 inches or greater. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:04 PM CDT | Flood Watch | LSX | Boone, Callaway, Cole, Crawford, Franklin, Gasconade and 9 more | 14 hr |
| Aug 4, 2:57 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 2 hr |
| Aug 4, 3:23 AM CDT | Flash Flood Warning | LSX | Osage | 4 hr |
| Aug 4, 4:34 AM CDT | Areal Flood Advisory | LSX | Madison | 82 min |
| Aug 4, 5:56 AM CDT | Flash Flood Warning | LSX | Madison | 4 hr |
| Aug 4, 7:27 AM CDT | Areal Flood Warning | LSX | Osage | 2 hr |
| Aug 4, 10:05 AM CDT | River Flood Warning | LSX | Franklin, Jefferson | 3 days |
| Aug 4, 2:00 PM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Knox, Lewis and 9 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.